Published: 30 April, 2021
New article: The role of primary care in identifying and managing cachexia
In case you missed it, and as promised in our recent
eBPJ2 (where we published a sneak peak),
the complete article on cancer
cachexia “Cancer care: the role of primary care in
identifying and managing cachexia” is now available on our website. As the demand for
oncology services grows, primary care health professionals have an increasingly important role in
the management of people with cancer, and in optimising continuity of care. An example of where primary
care can improve quality of life and patient outcomes is in the detection and management of cancer cachexia.
A new feature in this article is the “Clinician’s Notepad”; a short
summary of the main points from the article set out in note
form for easy reading and retention. We would welcome your feedback on this new section, e.g. Is it helpful? What could be improved?
Fluad Quad – A reminder from Medsafe
Medsafe have published an alert regarding Fluad Quad, the
funded influenza vaccine that is currently being administered throughout the country to people
aged 65 years and older. This vaccine is only approved and funded for people aged 65 years or more. There have been a few reports to the Ministry of Health
advising that this vaccine has been given to people aged less than 65 years. Although there have been no reports of any adverse effects in the vaccinated
people, Medsafe reminds clinicians that Fluad Quad is not approved for use in people aged less than 65 years; its safety has not been evaluated in this
age group. A different influenza vaccine (Afluria Quad) will be available from 17 May, for children aged over five years and adults aged under 65 years.
Pfizer/BioNTech COVID-19 vaccine - no risk of blood clots with bleeding
There have been reports internationally of rare cases of blood clots with bleeding (Thrombosis with Thrombocytopenia
Syndrome: TTS) linked to administration of some COVID-19 vaccines, notably the Vaxzevria (AstraZeneca)
and Janssen vaccines (these vaccines have not been used in New Zealand). TTS is a rare syndrome characterised
clinically by thrombosis, bleeding due to thrombocytopaenia and platelet factor 4 antibodies (see our “Paper
of the week” for more information on this).
However, there have also been some international reports of thrombosis after administration of the Pfizer/BioNTech
vaccine (the vaccine being given in New Zealand).
Medsafe have evaluated
and concluded that these cases are different to the reported cases of TTS associated with the other vaccines.
There have been three cases of thrombosis reported to the Centre for Adverse Reactions Monitoring (CARM)
up to 22 April, 2021, but subsequent review has found that none of the cases were considered to be linked
to the vaccination event. Of note, this number of cases of thrombosis is fewer than would be expected
to occur in the absence of vaccination.
For further information on how to report an adverse reaction associated with COVID-19 vaccination and the weekly safety
monitoring reports from Medsafe, see Bulletin 19 and
Remote consultations – a UK perspective
In New Zealand, we remain largely cushioned from the wide-ranging and ongoing effects of the COVID-19 pandemic. Our colleagues in the UK
(and elsewhere) continue to be subject to intermittent lockdowns and other restrictions meaning that remote consultations often remain a part of
their day-to-day practice. “Remote
consulting – time to reassess and evolve the model” provides a grass-roots opinion on how this has affected
General Practice in the UK and discusses a recent paper
on the topic from the British Journal of General Practice.
Paper of the week: Vaccine related clots: the risk with the AstraZeneca vaccine
There has been recent attention on the risk of blood clots in some patients following administration of COVID-19 vaccines internationally, most notably
the AstraZeneca vaccine. Two research groups have independently speculated that the clots may be due to a rare immune response. The syndrome has been referred
to as vaccine-induced immune thrombotic thrombocytopenia (VITT) or Thrombosis with Thrombocytopenia Syndrome (TTS), as mentioned above, and it is thought that
this is an immune response resembling a reaction to heparin. There appears to be agreement that unusual serious blood clots associated with low platelet levels
is a possible, although rare, adverse effect of the AstraZeneca vaccine, however, to date a causal relationship has not yet been identified. In the UK,
more than 20 million people have received the AstraZeneca vaccine; there have been 79 cases of thrombosis with thrombocytopaenia and 19 deaths.
- The first paper assessed 11 patients in Austria and Germany who developed blood clots and/or had low
platelet levels five to 16 days following vaccination with the AstraZeneca
vaccine. Thrombotic events included cerebral venous thrombosis, pulmonary
embolism, thrombosis at other sites and one case of fatal intracranial haemorrhage.
Five patients developed disseminated intravascular coagulation. The patients ranged in age from 22 to 49 years;
nine of the 11 patients were female and six of the 11 patients died.
- The second paper reports on the clinical findings from five patients in Norway who received the AstraZeneca
vaccine. These patients were all healthcare workers who ranged in age from 32 to 54 years. Four of the five
patients developed severe cerebral venous thrombosis with intracranial haemorrhage and three of the five died.
- Nine of the 11 patients in the first study and all of the five patients in the second,
tested positive for antibodies against platelet factor 4 (PF4), which are
usually only observed in people who develop autoimmune heparin-induced thrombocytopenia.
- Most of the patients showed high PF4 antibody levels despite having no exposure to heparin during their
- It is not known whether the antibodies to PF4 produced in these patients are autoantibodies due to the
inflammatory stimulus of the vaccine or antibodies that are induced by the vaccine that then cross-react with
PF4 and platelets. The researchers suggest that free DNA in the vaccine might be a possible antibody stimulant,
but further research is required.
- The development of VITT in these patients, which is clinically similar to autoimmune heparin-induced thrombocytopaenia,
presented a dilemma as to which anticoagulant to use during treatment. Treatments included non-heparin anticoagulants,
prednisolone and high-dose intravenous immune globulin.
- Both studies suggest that clinicians have a low threshold for requesting PF4-heparin antibodies in patients
who present with unexpected symptoms such as thrombosis and thrombocytopaenia following administration of
the AstraZeneca vaccine.
Read a commentary from the British Medical Journal
here. The two articles referred to in the commentary can be found at these links:
This Bulletin is supported by the South Link Education Trust
If you have any information you would like us to add to our next bulletin, please email:
ASK A COLLEAGUE: Are they receiving these bulletins?
Sign up to our mailing list here